Long-term use of psychiatric medications can induce neuroadaptations in the brain (e.g., receptor down regulation). Slow tapering is employed with the hope of avoiding severe withdrawal symptoms and protracted syndromes. However, for reasons not fully known, some patients—especially those who rapidly tapered or stopped abruptly, but even some who tapered slowly—can go on to develop a protracted syndrome (sometimes also referred to as post-acute withdrawal symptoms (PAWS), or benzodiazepine induced neurological dysfunction (BIND)).
Protracted syndromes may manifest as new neuropsychiatric symptoms (e.g. worsening anxiety/depression, abnormal painful sensations, muscle tics, tinnitus and balance problems—to name a few). As opposed to this being ‘withdrawal’ (a term implying it should resolve rather quickly/linearly), one hypothesis suggests that perhaps there has been a neurological injury (e.g. neurotoxicity) from either the exposure to medication or that was triggered by its reduction/discontinuation. For example, this is similar to how permanent muscle tics emerge in a fraction of antipsychotic-treated patients over time.
Reassurance is the most important factor in recovery is correct diagnosis and reassurance that gradual recovery is possible. Next, if you are still on the medication that caused the neurotoxicity, it is importance to continue a safe and gradual taper
Frequent meetings with taper coaches can assist you in coping with the symptoms and optimizing your function during recovery. As a last resort, supportive medications can be used to assist with severe pain and discomfort that are unresponsive to nonpharmacological treatments.
Recovery can take time, highly individualized, some improve in 12-18 months, some may last longer, but all gradually improve overtime. The majority of participants improve gradually overtime (e.g., if recovery takes 3 years, most will note that the later part of recovery is more tolerable).
Witt-Doerring Psychiatry YouTube Videos